MAUDE Adverse Event Report: ELEKTA LTD VERSA HD; ACCELERATOR, LINEAR, MEDICAL

ELEKTA LTD VERSA HD; ACCELERATOR, LINEAR, MEDICAL
Medical Device Problem Code Low impedance (2285)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/17/2023
Type of Reportable Event Malfunction
Event or Problem Description
On sunday september 17th the in-house hospital team had been running experimental clinical beams with the versa hd linac (outside of clinical hours & not treating patients).Having experienced repeated inhibits of low dose rate during the day, at 6:40 p.M the dose rate of the beam dropped from 570 to 430.The hospital team started investigating the low dose fault.Elekta received a call from the hospital engineer requesting assistance in the repair.The versa hd linac was running in service mode with interlocks overridden.The hospital engineers when joined by elekta service engineer at 8:10 pm, they reported no obvious abnormalities when viewing the relevant parameters.The machine was shut down and restarted at about 8:20 p.M.(the versa hd was operating in ctrl t interlock group & service mode with all interlocks overridden).The machine still reported the same fault, low dose rate.The elekta engineer followed by the hospital engineer went to the spare parts room on the 2nd floor to obtain measurement equipment in preparation for performing measurement tests on the versa hd, about 2-3 minutes later back to the operation room, ht psu ot and other faults, were displayed, resetting the equipment did not remove the inhibit.The equipment was shut down and the engineers prepared to enter the computer room to troubleshoot the fault, entering the computer room found that there was obvious smoke.
 
Additional Manufacturer Narrative
The manufacturer's investigation is on-going and further information will be provided once the investigation has completed.
 
Additional Manufacturer Narrative
This incident occurred during physics out of hours experiments with no patient or clinical staff in the computer/treatment room.The incident was a result of a hardware fault on a sub-assembly contained within the modulator assembly as well as use error.The device was in service mode and the service user did not investigate the apparent problem.The service user then followed hospital emergency procedures.The hardware has safety features in place (fuses, current/voltage control etc) to reduce the likelihood of an electrical fault resulting in a fire.In this case the modulator was 5 years old, from the evidence available it is expected that the capacitors which form the pulse network have degraded over time leading to the expansion of one or more of the capacitors which eventually split and leaked oil.Following that leak a heat source possible from the p.F.N (pulse forming network) could ignite the oil and cause a fire.The heat source would have to be present and of a sufficient temperature to ignite the oil.It is believed that the heat source in this case was high voltage arcing with the pfn.The continued arcing would allow the oil to heat up to the point of ignition once the arc is removed the fire is self-sustainable.In this instance there was no injury to the service user.The modulator is an enclosed assembly, so the fire remained contained.The components within the elekta linac are either constructed in materials which comply to ul94 or of metal.There were no fire detection alarms fitted to the bunker.Even if this was interlocked to the system or silent to normal hospital users this would have altered the local fire services at an earlier point in the incident.In the site planning guide 1538349_06 table 9.1.: recommendations for fire prevention equipment state a smoke detector type 241 americium located away from the primary radiation beam of the linear accelerator.Elekta performed a risk assessment of the issue and assessed the severity of harm to be "serious" and probability to be "incredible".The risk assessment concluded that the risk is considered low.

Brand Name
VERSA HD
Common Device Name
ACCELERATOR, LINEAR, MEDICAL
Manufacturer (Section D)
ELEKTA LTD
linac house
fleming way
crawley, west sussex RH10 9RR
UK  RH10 9RR
Manufacturer (Section G)
ELEKTA LIMITED
linac house
fleming way
crawley, west sussex RH10 9RR
UK   RH10 9RR
Manufacturer Contact
cornerstone
london road
crawley, west sussex RH10 -9BL
MDR Report Key17955710
Report Number9617016-2023-00002
Device Sequence Number12041944
Product Code IYE
UDI-Device Identifier05060191071017
UDI-Public05060191071017
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K131965
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/18/2023
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/18/2023
Supplement Report FDA Received Date07/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/21/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown